Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 17, NWS Cleveland, OH

May 7, 20094 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 7, 2009, 6:48 PM EDT for 4 counties in Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2009, 6:48 PM EDT (22:48 UTC)
Expired
May 7, 2009, 7:30 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ashland County, OH, Holmes County, OH, Richland County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 85 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:08 PM EDTHAIL 0.75Perrysville, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 072248
SVRCLE
OHC005-075-139-169-072330-
/O.NEW.KCLE.SV.W.0017.090507T2248Z-090507T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
648 PM EDT THU MAY 7 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ASHLAND COUNTY IN NORTH CENTRAL OHIO
  EASTERN RICHLAND COUNTY IN NORTH CENTRAL OHIO
  NORTHWESTERN HOLMES COUNTY IN NORTHEAST OHIO
  SOUTHWESTERN WAYNE COUNTY IN NORTHEAST OHIO

* UNTIL 730 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR LUCAS...OR 8 MILES
  SOUTHEAST OF MANSFIELD...AND WAS MOVING EAST AT 20 MPH. PENNY SIZE
  HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  LOUDONVILLE...
  NASHVILLE...
  SHREVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4074 8200 4056 8205 4067 8250 4075 8246
TIME...MOT...LOC 2248Z 283DEG 18KT 4070 8240

$$

OUDEMAN
2 follow-up statements
000 
WWUS51 KCLE 072311
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
711 PM EDT THU MAY 7 2009

OHC139-072320-
/O.CAN.KCLE.SV.W.0017.000000T0000Z-090507T2330Z/
RICHLAND OH-
711 PM EDT THU MAY 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RICHLAND COUNTY IS
CANCELLED...

LAT...LON 4073 8234 4074 8200 4056 8205 4063 8234
TIME...MOT...LOC 2310Z 283DEG 18KT 4068 8226

$$

OHC005-075-169-072330-
/O.CON.KCLE.SV.W.0017.000000T0000Z-090507T2330Z/
ASHLAND OH-HOLMES OH-WAYNE OH-
711 PM EDT THU MAY 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHWESTERN WAYNE...NORTHWESTERN HOLMES AND SOUTHEASTERN ASHLAND
COUNTIES...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
PERRYSVILLE...OR 13 MILES SOUTH OF ASHLAND...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
LOUDONVILLE...NASHVILLE AND SHREVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4073 8234 4074 8200 4056 8205 4063 8234
TIME...MOT...LOC 2310Z 283DEG 18KT 4068 8226

$$

FITZ
000 
WWUS51 KCLE 072327
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
727 PM EDT THU MAY 7 2009

OHC005-075-169-072337-
/O.EXP.KCLE.SV.W.0017.000000T0000Z-090507T2330Z/
ASHLAND OH-HOLMES OH-WAYNE OH-
727 PM EDT THU MAY 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAYNE...
NORTHWESTERN HOLMES AND SOUTHEASTERN ASHLAND COUNTIES EXPIRES AT 730
PM EDT...

THERE WAS REPORTS OF DIME SIZE WITH THIS STORM.

LAT...LON 4073 8234 4074 8200 4056 8205 4063 8234
TIME...MOT...LOC 2327Z 283DEG 18KT 4066 8215

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:35 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 7, 3:35 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EDT THU MAY 7 2009

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL CROSS THE EASTERN GREAT LAKES
TONIGHT AND DISSIPATE. A COLD FRONT WILL PUSH ACROSS THE LOWER
GREAT LAKES ON SATURDAY. A LARGE ARA OF CHILLY CANADIAN HIGH
PRESSURE WILL BUILD SOUTH ACROSS THE GREAT LAKES EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WATCHING TWO FEATURES WITHIN THE FIRST 12 HOURS. FIRST IS THE
TROUGH CROSSING THE GREAT LAKES WITH THE ASSOCIATED
SHOWERS. THIS IS ESSENTIALLY A WEAK WARM FRONT. WILL CONTINUE TO
FORECAST SHOWERS/EMBEDDED THUNDER MOVING EAST THIS EVENING. AREAS
FROM CLE EASTWARD HAVE HAD ENOUGH SUNSHINE THAT THE INSTABILITY IS
GREATER...NOT ENOUGH FOR ANY SEVERE STORMS BUT WILL LIKELY SEE
SHOWERS/STORMS REDEVELOP LATE THIS AFTERNOON.

SECOND FEATURE IS A SHORT WAVE CROSSING THE PLAINS STATES WHICH WILL
TRIGGER A NEW ROUND OF SHOWERS/STORMS WHICH WILL MOVE ESE. DO NOT
HAVE A GOOD FEELING ON HOW THIS WILL EVOLVE. THINK THE MAJORITY OF
THESE NEW SHOWERS/STORMS WILL PROPAGATE SOUTHEASTWARD AND BLOW UP
ALONG THE OLD THERMAL BOUNDARY THAT STILL SEEMS TO LIE ACROSS THE
LOWER OHIO VALLEY. THIS WOULD KEEP THE MAJORITY OF THE NEW STORMS
WELL TO THE SOUTH BUT CANNOT RULE OUT ANOTHER ROUND OF SHOWERS AND A
FEW TSTORMS BRUSHING THE AREA LATER TONIGHT.

ONCE AGAIN WILL HAVE TO WATCH FOR PATCHY DENSE FOG TONIGHT AS SKIES
PARTIALLY CLEAR AND WINDS ARE RELATIVELY LIGHT. SSW WIND MAY BE JUST
ENOUGH ALONG THE LAKESHORE AND ON THE HILL TOPS TO KEEP FOG FROM
GETTING DENSE BUT CANNOT RULE IT OUT FOR MOST AREAS.

WARMER TONIGHT THAN RECENT NIGHTS AS DEWPOINTS ARE COMING UP BUT
STILL THE CHANCE FOR A LITTLE RADIATIONAL COOLING IF WE GET A FEW
HOURS OF CLEARING. MIN TEMP FCST WILL BE CLOSE TO GFS/MAV MIN TEMP
GUIDANCE WHICH IS MOSTLY A CATEGORY COOLER THAN NAM GUIDANCE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
MAJORITY OF THE SHOWERS/STORMS FROM THE PLAINS SHORT WAVE SHOULD BE
JUST ABOUT SOUTH OF THE AREA FRI MORNING OR SOON AFTER. CANNOT RULE
OUT A FEW NEW SHOWERS/TSTORMS DEVELOPING FRI AFTRN MAINLY ACROSS THE
HILLS OF INLAND NE OH/NW PA BUT ONCE WE GET WHAT EVER ACTIVITY IS
OCCURRING IN THE MORNING OUT OF THE WAY... THE REMAINDER OF THE DAY
MAY BE MOSTLY DRY.

NOT SURE WHY THE GFS/MAV MIN TEMP GUIDANCE IS SO COOL FRI NIGHT
ESPECIALLY ACROSS NW OHIO. SHOULD BE RELATIVELY WARM IN SOUTH FLOW
AHEAD OF THE COLD FRONT. FORECAST WILL BE A CATEGORY OR TWO WARMER
THAN GUIDANCE.

MODELS HAVE VARIOUS SURFACE LOWS POSTED ON SATURDAY OF WHICH MAY OR
MAY NOT BE REAL OR AT LEAST TOO STRONG. WILL TREAT FORECAST AS A
COLD FRONTAL PASSAGE DURING THE LATE MORN AND AFTRN FROM NW TO SE
WITH INCREASING POPS EAST. WARM MAX TEMPS (70S) AHEAD OF THE
FRONT. GUSTY SW FLOW BECOMING WNW.

MODELS KEEP HINTING AT A TRAILING SHORT WAVE IN THE DEEPENING TROUGH
ALOFT OVER THE EASTERN GREAT LAKES ON SUNDAY. THIS WOULD BE TYPICAL
IN THIS PATTERN. WILL KEEP A CHANCE OF SHOWERS EXTREME NE OH/NW PA
AND TRY TO BE OPTIMISTIC FOR DRY WEATHER FOR MOMS DAY REMAINDER
ALTHOUGH I COULD SEE A FEW INSTABILITY SHOWERS POPPING UP. COOLER.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER PATTERN FOR THE
START OF THE EXTENDED PERIOD.  ON MONDAY NIGHT THE HIGH WILL BE
CENTERED OVER THE OHIO VALLEY.  THIS COULD BE A SETUP FOR A COOL
NIGHT.  FORECAST TEMPS AT THIS TIME IN THE UPPER 30S TO LOWER 40S.
IF THE TREND CONTINUES SOME SCATTERED FROST MAY BE POSSIBLE.

HIGH PRESSURE WILL BEGIN TO SLIDE TO THE EAST ON WEDNESDAY.  THE
MODELS HAVE SLOWED THIS PROGRESSION DOWN FROM YESTERDAY.  A RETURN
FLOW WILL ESTABLISH ITSELF BUT WARM FRONTAL PCPN NOT LIKELY TO REACH
THE AREA UNTIL WED NIGHT.  THE ECMWF IS SLIGHTLY FASTER WITH THE
PROGRESSION BUT BOTH MODELS ARE FAIRLY SIMILAR.  I WILL INTRODUCE
PCPN WED NIGHT AND THU.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A LINE OF SHOWERS OVER NW OHIO AT THIS TIME MOVING EAST. CURRENT
SHOWER ACTIVITY NEAR TOL AND SHOULD BE IN FDY AROUND 17Z. THE
TIMING FOR CLE AND MFD SHOULD HAVE SHOWERS AT THAT LOCATIONS
AROUND 20Z AND AT CAK...YNG AND ERI 21Z-00Z. CEILINGS ARE VERY LOW
WITH THE SHOWERS. MANY LOCATIONS WITH CEILINGS BELOW 1KFT. IFR
CONDITIONS EXIST BEHIND THE LINE AS WELL. I THINK CONDITIONS WILL
IMPROVE TO MVFR THIS AFTERNOON AND I WILL ADJUST CEILING HEIGHTS
AS REQUIRED. I WILL MOVE PCPN OUT THIS EVENING AND GRADUALLY
IMPROVE THE THE CONDITIONS TO VFR. I DO NOT EXPECT WIDESPREAD FOG
OVERNIGHT AS MID AND HIGH CLOUDS SHOULD STREAM OVER THE AREA. A
FEW LOCATIONS COULD GO BRIEFLY BELOW 3NM.

OUTLOOK...NON VFR AT TIMES IN SCATTERED SHOWERS AND POSSIBLE
THUNDERSTORMS THROUGH SATURDAY NIGHT. SUNDAY THOUGHT TUESDAY VFR.

&&

.MARINE...
A WEAK COLD FRONT WILL PASS ACROSS THE LAKE TONIGHT WITH SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. A STRONGER COLD
FRONT WILL MOVE ACROSS THE LAKE ON SATURDAY. EXPECT TO SEE A WEST
WIND INCREASE TO AT LEAST 15 TO 25 KNOTS LATE SATURDAY MORNING AND
CONTINUE INTO SATURDAY EVENING. WINDS SHOULD STAY BELOW GALE FORCE
BUT A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED. SURFACE HIGH
PRESSURE WILL THEN BUILD ACROSS THE LAKE IN THE WAKE OF THE COLD
FRONT AND WILL PERSIST INTO EARLY NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...GARNET
AVIATION...GARNET
MARINE...MULLEN
Hazardous weather outlook, May 7, 10:25 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1025 AM EDT THU MAY 7 2009

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081430-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1025 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS COULD BE LOCALLY STRONG TODAY WITH BRIEF GUSTY WINDS
AND HAIL...MAINLY WEST OF INTERSTATE 71. ORGANIZED SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-081430-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1025 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:58 AM EDTDense Fog AdvisoryCLEAshland, Crawford, Cuyahoga, Erie, Hancock, Holmes and 17 more7 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.